Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 34, NWS Birmingham, AL

June 14, 2009Lowndes County, Montgomery County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 14, 2009, 1:37 PM CDT for Lowndes County, Montgomery County, Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2009, 1:37 PM CDT (18:37 UTC)
Expired
Jun 14, 2009, 2:35 PM CDT
In force
58 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Lowndes County, AL, Montgomery County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2687 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 141837
FFWBMX
ALC085-101-142130-
/O.NEW.KBMX.FF.W.0034.090614T1837Z-090614T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CDT SUN JUN 14 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...MOSSES...HAYNEVILLE...FORT DEPOSIT...
  MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...MONTGOMERY...MEADVILLE...

* UNTIL 430 PM CDT

* AT 135 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED STRONG 
THUNDERSTORMS ENTERING NORTHERN MONTGOMERY AND LOWNDES COUNTIES. 
EXPECTED BETWEEN ONE AND THREE INCHES OF RAIN TO OCCUR COUNTY WIDE 
BY 330 PM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CANTELOUS...LOWNDES COUNTY AIRPORT...HUNTER...DANNELLY FIELD...
  WOODCREST...LOGAN...HOPE HULL...BOB WOODRUFF LAKE...BOYLSTON...
  MONTGOMERY ZOO...PINTLALA...DAVENPORT...SNOWDOUN...PINEDALE...
  SPRAGUE...AUBURN UNIVERSITY IN MONTGOMERY...STRATA...NAFTEL...MOUNT
  MEIGS...RAMER...PIKE ROAD...GRADY...WAUGH...DUBLIN AND PINE LEVEL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3222 8691 3223 8681 3228 8687 3240 8678
      3236 8668 3241 8662 3235 8650 3241 8645
      3242 8631 3251 8626 3244 8618 3243 8602
      3229 8593 3225 8600 3198 8600 3197 8630
      3206 8630 3206 8640 3197 8641 3197 8686

$$
STEFKOVICH
1 follow-up statement
000 
WGUS74 KBMX 141935
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT SUN JUN 14 2009

ALC085-101-141945-
/O.CAN.KBMX.FF.W.0034.000000T0000Z-090614T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOWNDES AL-MONTGOMERY AL-
235 PM CDT SUN JUN 14 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MONTGOMERY AND
LOWNDES COUNTIES...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY
AFTERNOON FOR SOUTHEASTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3222 8691 3223 8681 3228 8687 3240 8678
      3236 8668 3241 8662 3235 8650 3241 8645
      3242 8631 3251 8626 3244 8618 3243 8602
      3229 8593 3225 8600 3198 8600 3197 8630
      3206 8630 3206 8640 3197 8641 3197 8686

$$

JD/02

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 7:09 AM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, Jun 14, 7:09 AM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 AM CDT SUN JUN 14 2009

.UPDATED...FOR AVIATION DISCUSSION.

&&

.DISCUSSION...

ALL IS QUIET SO FAR THIS MORNING ACROSS THE AREA. WE ARE WATCHING
ANOTHER MCS CURRENTLY OVER WESTERN ARKANSAS. THERE IS SOME
UNCERTAINTY WITH HOW THIS WILL PROGRESS OVER THE NEXT 12 HOURS BUT
CERTAINLY SOME POTENTIAL THAT WE COULD BE DEALING WITH THIS
FEATURE OR SOME OFFSHOOT OF IT LATER IN THE DAY. THEREFORE...POPS
WILL AGAIN BE SLIGHTLY HIGHER THAN GFS MOS.

CENTRAL ALABAMA WILL REMAIN IN WEST NORTHWESTERLY FLOW THROUGH
MONDAY GIVING US ANOTHER OPPORTUNITY TO SEE STORM CLUSTERS DEVELOP
AND MOVE THROUGH THE AREA. 00Z NAM AND EURO ARE INDICATING ANOTHER
IMPULSE TO MOVE ACROSS NORTH ALABAMA ON MONDAY SO SCATTERED
SHOWERS AND THUNDERSTORMS SEEM POSSIBLE BY MONDAY AFTERNOON.

THE REST OF THE UPCOMING WORK WEEK IS TO BE DOMINATED BY A
BUILDING SUBTROPICAL RIDGE OVER THE SOUTH CENTRAL CONUS. THIS
FEATURE SHOULD KEEP ANY CONVECTION CONFINED TO THE FAR EASTERN
COUNTIES AND LIMITED TO THE AFTERNOON AND EARLY EVENING HOURS.
DAYTIME TEMPERATURES ARE EXPECTED TO RISE INTO THE LOWER AND MID
90S AREA WIDE.

LATE IN THE WEEK AND INTO NEXT WEEKEND...THE MODELS ARE BEGINNING
TO BACK BUILD THE RIDGE AS A WELL DEFINED SHORT WAVE EJECTS INTO
THE NORTH CENTRAL PLAINS AND INTO THE OHIO VALLEY REGION. THIS ALLOWS
FOR A TROUGH TO DEEPEN OVER THE EASTERN CONUS...COOLING
TEMPERATURES AND INCREASING RAIN CHANCES. THE 00Z GFS SEEMS TO BE
A LITTLE QUICK WITH THIS DEVELOPMENT AND WILL TEND TO FOLLOW THE
EUROS TIMING. FOR NOW...WILL KEEP POPS IN THE SLIGHT CHANCE
RANGE WHILE BRINGING TEMPS DOWN TO NEAR CLIMATOLOGY.

&&

.AVIATION...12Z TAF DISCUSSION.

THERE IS A LARGE THUNDERSTORM COMPLEX ON RADAR THIS MORNING MOVING
EASTWARD ACROSS ARKANSAS...AND ENTERING NORTHERN MS AND EASTERN TN.
THIS COMPLEX COULD AFFECT CENTRAL ALABAMA LATER ON
TODAY...ESPECIALLY THE NORTHERN TAF SITES...IF THE MOVEMENT SHIFTS
MORE SOUTHEASTWARD. AT THIS TIME ONLY GOING TO MENTION VCTS DUE TO
LACK OF CONFIDENCE IN THE EXTENT OF THE COMPLEXS IMPACT ACROSS THE
AREA.

PATCHY FOG REDUCED VISIBILITIES FOR A BRIEF PERIOD OF TIME IN A FEW
LOCATIONS THIS MORNING...BUT VIS IS NOW AT OR NEAR 6SM AT ALL SITES.
THE EXCEPTION IS TCL WHERE THERE COULD BE ANOTHER HOUR OR SO OF
LOWER VIS DUE TO LIGHT FOG.

CIGS AROUND 1500 FT ARE AFFECTING THE NORTHERN SITES AT THIS TIME
BUT SHOULD MOVE OUT WITHIN THE NEXT FEW HOURS...WITH VFR CONDITIONS
EXPECTED FOR THE REMAINDER

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     90  67  88  67  89 /  30  40  50  20  30
ANNISTON    90  70  89  69  91 /  30  30  40  20  30
BIRMINGHAM  90  71  90  71  92 /  40  40  40  20  10
TUSCALOOSA  92  72  93  70  95 /  40  30  30  10  10
CALERA      90  71  90  71  92 /  40  30  40  10  10
AUBURN      91  72  91  72  92 /  20  20  40  10  20
MONTGOMERY  94  72  94  72  96 /  30  20  30  10  10
TROY        94  71  94  71  95 /  20  20  30  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

88/19
Hazardous weather outlook, Jun 14, 6:30 AM CDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 AM CDT SUN JUN 14 2009

ALZ011>015-017>050-151119-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
630 AM CDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY...FROM
11 AM THROUGH 8 PM...AS A ANOTHER THUNDERSTORM COMPLEX APPROACHES
THE AREA FROM THE NORTHWEST. THE THREATS ARE DAMAGING WINDS AND LARGE
HAIL. THERE REMAINS SOME UNCERTAINTY WITH THE TRACK OF THIS
THUNDERSTORM COMPLEX. AT THIS TIME...IT APPEARS THE MOST LIKELY
LOCATIONS TO BE IMPACTED WOULD BE THOSE AREAS ALONG AND NORTH OF
INTERSTATE 20.

ADDITIONALLY...THE RISK FOR ISOLATED MICROBURSTS IS MODERATE TO
HIGH ACROSS MOST OF SOUTH CENTRAL ALABAMA THIS AFTERNOON. THE MAIN
THREAT WITH THESE STORMS IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW STRONG STORMS ARE POSSIBLE ON MONDAY. THE MAIN THREAT WILL BE
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 14, 12:44 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1244 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     3 ESE HOMEWOOD          33.45N 86.75W
06/14/2009                   JEFFERSON          AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN AT CALDWELL MILL ROAD AND CAMP
            HORNER ROAD.

&&

GGOGGINS
Local storm report, Jun 14, 12:50 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     5 SE COLUMBIANA         33.12N 86.54W
06/14/2009                   SHELBY             AL   AMATEUR RADIO

            POWER LINES DOWN AT STATE HIGHWAY 145 AND COUNTY ROAD 42
            EAST OF THE TOWN OF SHELBY.

&&

GGOGGINS
Local storm report, Jun 14, 12:53 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1253 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     TSTM WND DMG     SSW TALLADEGA           33.43N 86.10W
06/14/2009                   TALLADEGA          AL   EMERGENCY MNGR

            TREE BLOCKING THE ROADWAY ON CREST DRIVE IN TALLADEGA.

&&

GGOGGINS
Local storm report, Jun 14, 1:15 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     6 SSE VERBENA           32.67N 86.47W
06/14/2009                   AUTAUGA            AL   TRAINED SPOTTER

            SMALL TREES REPORTED DOWN BLOCKING U.S. HIGHWAY 31 JUST
            SOUTH OF THE AUTAUGA COUNTY LINE.

&&

GGOGGINS
Local storm report, Jun 14, 1:22 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     TSTM WND DMG     CHILDERSBURG            33.28N 86.35W
06/14/2009                   TALLADEGA          AL   TRAINED SPOTTER

            LARGE TREE LIMBS REPORTED DOWN IN CHILDERSBURG.

&&

GGOGGINS
Local storm report, Jun 14, 1:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TSTM WND DMG     2 ENE TALLADEGA MUNICIP 33.58N 86.01W
06/14/2009                   TALLADEGA          AL   AMATEUR RADIO

            TREE DOWN ON INTERSTATE 59 AT MILE MARKER 175, BLOCKING
            ONE LANE.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:47 AM CDTSevere Thunderstorm WarningBMXLamar, Marion43 min
Jun 14, 10:05 AM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens40 min
Jun 14, 10:10 AM CDTSevere Thunderstorm WarningBMXMarion, Walker, Winston35 min
Jun 14, 10:24 AM CDTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker, Winston3 hr
Jun 14, 10:33 AM CDTSevere Thunderstorm WarningBMXFayette, Walker, Winston27 min
Jun 14, 10:39 AM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa36 min
Jun 14, 10:48 AM CDTSevere Thunderstorm WarningBMXBlount, Jefferson27 min
Jun 14, 10:55 AM CDTSevere Thunderstorm WarningBMXWalker, Winston35 min
Jun 14, 11:04 AM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Tuscaloosa26 min
Jun 14, 11:16 AM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair, Shelby59 min
Jun 14, 11:21 AM CDTFlash Flood WarningBMXJefferson114 min
Jun 14, 11:27 AM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa48 min
Jun 14, 11:41 AM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah, St. Clair, Shelby, Talladega64 min
Jun 14, 12:00 PM CDTFlash Flood WarningBMXSt. Clair, Shelby, Talladega2 hr
Jun 14, 12:13 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Chilton, Clay, Cleburne, Coosa and 2 more47 min
Jun 14, 12:30 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore60 min
Jun 14, 12:39 PM CDTSevere Thunderstorm WarningBMXDallas, Perry55 min
Jun 14, 12:49 PM CDTAreal Flood AdvisoryBMXAutauga, Dallas, Elmore3 hr
Jun 14, 12:57 PM CDTSevere Thunderstorm WarningBMXChambers, Clay, Randolph, Tallapoosa63 min
Jun 14, 1:10 PM CDTSevere Thunderstorm WarningBMXBullock, Dallas, Lowndes, Macon, Montgomery65 min
Jun 14, 1:24 PM CDTSevere Thunderstorm WarningBMXBullock, Chambers, Lee, Macon, Russell66 min
Jun 14, 1:50 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike55 min
Jun 14, 2:21 PM CDTSevere Thunderstorm WarningBMXLee, Russell39 min
Jun 14, 2:39 PM CDTSevere Thunderstorm WarningBMXBarbour, Pike36 min

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.